Viewing 15 posts - 1 through 15 (of 20 total)
  • Author
    Posts
  • SueAndHerZoo
    Post count: 439

    (Perhaps a new song for Paul Simon?)

    I had a TT in 2013 to avoid the constant fluctuations and dose changes of thyroid medications, but regardless of how many times we find the correct dosage for me, it changes. I get to enjoy it for a short time and then I start feeling symptoms of things changing, have my blood drawn, get the results, and am instructed to change dosages. Then I go through 4-6 weeks of symptoms from the dose change, get my blood tested after 8 weeks, and find that the change took me too far in the OTHER direction. So we change the dose again, and the cycle continues.

    I can’t think of any reason or find any research as to why I can’t hang onto a stable TSH level for more than 2 months. I guess in a few days after my physical my doc will order a free T4, too, but does anyone else have these constant fluctuations? I must be really, REALLY sensitive to medications (not to mention to the symptoms they cause!)

    Sheesh – can we catch a break here please?
    Sue

    Liz1967
    Post count: 305

    How much does TSH fluctuate? Mine ranges between 1 and 2.5 or 3 and I leave the dosage alone as it is so minor, almost seems seasonal. I stopped getting FT4, just confused things, did not correlate with TSH at all. Seems weird you are up and down with the same amount of thyroid hormone in, unless something interfering with absorption, like proton pump inhibitors. Since they just figured out proton pump inhibitors interfere, wonder what else might affect absorption that they dont know about!

    Here is a new article saying grapes and soybeans affect absorption! Who knew.
    https://www.ncbi.nlm.nih.gov/pubmed/24610609

    SueAndHerZoo
    Post count: 439

    Hi Liz.
    In the past the fluctuations have been pretty severe:

    from March to September I went from 2.2 to 6.8,
    from September to November I plummeted down to 0.7,
    November to January down to 0.6,
    then from April to June up to 2.3.

    I have a physical Wednesday and she’ll ask how I feel at this level and will ask if I want to tweak the dose some more, but I swear the tweaks are tiny: last time we switched me from 95 mcg a day to 93 mcg a day, and the time before that we changed from 88 mcg to 95 mcg.

    I don’t really want to tweak doses right now but the issue is I have all the symptoms of my TSH moving again so maybe in a week or two I’ll have it checked again to see if it’s going higher or lower. Sheesh!

    Yes, I wrack my brain trying to figure out what could be interfering with absorption but I’m scrupulous about same time every day, no food or drink for an hour after, etc. I’m on some new meds but they are at least 90 minutes after I take my Synthroid.

    Thanks for replying.
    Sue

    emmtee
    Post count: 148

    I haven’t had fluctuations since my TT, but it’s taken me 2 1/2 years for my TSH to get into the normal range. It did seem to behave oddly sometimes. For example, in October my TSH was 0.19 and we lowered my levo from 125 to 112. When I was tested again in February, my TSH was down to .09. I finally got it up to 1.02 in June at a dose of 100 mcg. My T4 was high in the first 9 months after my TT (had some issues getting in to see my endo), but after my first dosage change (175 to 150), my T4 and T3 were normal.

    SueAndHerZoo
    Post count: 439

    Hi Emm…. glad to hear you’ve found some “normal”. So you pretty much stay at the same dose all the time now? that’s my fantasy!
    Sue

    barbra
    Post count: 160

    Hi Sue,

    I’m sorry to hear that you are still “doing the dance”, and I hope you can get settled soon.
    I had my TT last August and have been stable on 75 mcg of Synthroid ever since. I can not tolerate the fillers in Levothyroxine, therefore I have to be on the name brand. Could not get stable on Levo.

    Hugs.
    Barbra.

    SueAndHerZoo
    Post count: 439
    barbra wrote:
    Hi Sue,

    I’m sorry to hear that you are still “doing the dance”, and I hope you can get settled soon.
    I had my TT last August and have been stable on 75 mcg of Synthroid ever since. I can not tolerate the fillers in Levothyroxine, therefore I have to be on the name brand. Could not get stable on Levo.

    Hugs.
    Barbra.

    Hi Barbra.
    We switched me to name brand a few years ago so I guess that’s not the issue. Here’s the new one that’s puzzling me: I am so TIRED and weak for the past week that I haven’t even been able to go to the office. Doc says maybe it’s because my TSH is slight elevated but I pointed out that it’s been MUCH higher in the past and I haven’t been this weak and non-functional. We’re running a bunch of other tests but she wants me to raise my Synthroid a little. She also didn’t like the looks of my EKG so getting an echo-cardiogram tomorrow.

    Always something, right?
    Sue

    emmtee
    Post count: 148

    Sue – LOL! Well, we’ll see how it goes. June was the first time I’ve seen my endo since my TT that she didn’t lower my dose, so it’s only been a few weeks. I’m not scheduled to have labs done or see her again for 6 months, though. :)

    Marci (MT) :)

    Kimberly
    Online Facilitator
    Post count: 4264

    Hi Sue – I can’t recall if we’ve discussed this before, but have you talked to your doc about alternating doses? Sometimes the commercially available doses might not keep you in your sweet spot. For example, if 137 mcg is too high and 125 mcg is too low, your doctor might have you alternate doses.

    Of course, this is a nightmare with insurance. It’s always something!

    SueAndHerZoo
    Post count: 439

    Hi Kimberly.
    I DO alternate doses, and have been doing that for years. Right now I do 88 three times a week and 100 four times a week, then if that’s not right we switch one of the days to the other dose, so all my “tweaks” are very, very tiny, but they still cause huge swings in my TSH.

    Sue

    Liz1967
    Post count: 305

    Sue, I forget if we have already mentioned this, but I assume you have had a post TT ultrasound looking for thyroid remnant that could still be intermittently chugging out hormone? I know some studies suggest radiation after TT to be sure nothing at all is left of the thyroid.

    SueAndHerZoo
    Post count: 439

    No! I have never had any type of follow-up checking to see if anything remained – neither the surgeon, the endocrinologist, or my GP ever suggested that! That would certainly be a plausible, feasible answer to my fluctuating levels!

    I have TSH and free T4 drawn again in about 7 weeks and then see my doc again… if my levels did something crazy again after this recent TINY Snythroid dose change, I will definitely ask if she can order me a test!

    Thank you!
    Sue

    Liz1967
    Post count: 305

    I had one postop TT checkup at six weeks and he did an ultrasound in the office, even tho he was positive he got it all. He had done it preop too. Thyroid cancer patients get followup to be sure nothing at all is left and my doc felt it was just as vital for Graves patients. I think there may other tests like scintigraphy to look for the tiniest of thyroid tissue left behind.

    SueAndHerZoo
    Post count: 439
    Liz1967 wrote:
    I had one postop TT checkup at six weeks and he did an ultrasound in the office, even tho he was positive he got it all. He had done it preop too. Thyroid cancer patients get followup to be sure nothing at all is left and my doc felt it was just as vital for Graves patients. I think there may other tests like scintigraphy to look for the tiniest of thyroid tissue left behind.

    I have just made a note in Things to Discuss with Doc” about this….. what a shocker (and possibly what a shame!) that no doctor has ever even insinuated that I could still be producing some.

    I THINK, about a year ago when I expressed my frustration at my crazy fluctuating levels that the doctor mumbled something about “maybe still some thyroid tissue that hasn’t died off yet” and I said “but it was over 3 years ago” and she shrugged and said anything’s possible. I should have pursued it, and I certainly will now!
    Sue

    Liz1967
    Post count: 305

    This article mentions four patients with recurrence of hyper due to thyroid remnants.
    https://www.ncbi.nlm.nih.gov/pubmed/22547016

Viewing 15 posts - 1 through 15 (of 20 total)
  • You must be logged in to reply to this topic.